I'm a 44-year old female, with asthmatic allergic response to cats since childhood. I smoked off and on from 18-39, about 5 pack-years. I've lived near a cat (outdoors with access to my husband's study) for 18 years, and have treated my asthma with albuterol, adding ventolin when necessary.
About 12 weeks ago I caught bronchitis, then wildfires broke out near my home that made the air unhealthy for about 2 weeks. This provoked a severe asthma attack -- for three weeks. Treatment proceeded thus:
1. 1 week Medrol plus Symbicort (60 mg). Little effect - my lung function was at 74%.
2. 10 -day course of .875 MG Augmentin with pulmicort + albuterol nebulizer treatments, and Nasonex. Some improvement -- lung function up to 81%.
3. 3-week course of 2 MG Augmentin, higher dose of symbicort (no nebulizers), and Nasonex. By January 6, my lung function was up to 92%, which was for me, normal.
The allergist still thought I had a sinus infection, so she recommended a sinus CT scan, which showed no infection. I caught a head cold around New Year’s which may have caused bronchitis to flare up again around January 12. My allergist recommended a lung x-ray -- also normal. But the cough and the asthma were still there, so they put me on another Medrol course, and Levaquin. The cough cleared up for the most part, as did the wheeze, but the meds had serious side effects – I stopped the Levaquin after 8 doses, because it was making me depressed and exhausted, which I still am. I am also still coughing a bit (producing a little mucus), and feel short of breath, but my lung function is at 92% and I have optimal peak flow (475). I’ve cut back my meds to 220mg flovent twice a day, and albuterol when necessary.
1.Could the illness in conjunction with the bad air done damage to my bronchi, and if so, is it recoverable?
2.Could all this treatment have put my lungs and bronchi in a state of persistent irritation?
3.Could this be COPD?
To answer your questions: 1) yes, the bad air almost certainly induced acute inflammation of your bronchi, commonly called airways, but it is equally certain that this inflammation is completely reversible, although it may require months of therapy with the Symbicort® (budesonide/formoterol fumarate dehydrate) Inhalation Aerosol, Flovent® HFA Inhalation Aerosol (fluticasone propionate), Pulmicort Flexhaler® (budesonide inhalation powder) or similar medicines; 2) No, the treatment would not have had an adverse effect on your lungs. It would reduce, not worsen the persistent irritation; 3) No this is almost certainly not chronic obstructive pulmonary disease (COPD). You should remain on the Flovent for at least 6 months, if not longer.
The combination of cat allergy, possibly infection, your history of asthma and the wildfires comprised your own “perfect storm.” You will recover from it but you might want to consider reducing, if not stopping, your exposure to cat dander. That alone, could keep your bronchi in a state of chronic inflammation, even when you are not symptomatic.
Thank you for your response. Since I posted I have visited a pulmonologist, who shares your expert opinion. We have eliminated exposure to cat dander, and I intend to be vigilant in my avoidance of cats from now on. My exhaustion has mitigated a bit, but I still get short of breath, and my lung function still feels reduced. No wheezing, though. I am now taking 220 mg Asmanex and Albuterol when necessary.
If you can answer a follow-up question -- is it "okay" not to feel 100%, even on medication? My lung function is testing in the "normal" range, but I certainly don't feel ready to run any races.
Copyright 1994-2016MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.